I’m taking a med that causes me to fall asleep like crazy in the middle of the day. It’s almost like I’m a narcoleptic now. I was once sitting in front of my computer, minding my own business, and then BAM! My forehead slammed into the desktop because my brain had decided it was nights out.
The last staff meeting I attended was so embarrassing. When I wasn’t yawning, I was sleeping, or trying hard not to go to sleep. Someone sitting across the table from me said it was like watching someone being possessed by the devil because my eyes were rolling all around as I tried to keep them open. It was funny, I suppose, but I can’t let that happen again.
So now I’ve been taking caffeine pills. It used to be that taking half a pill would be enough to keep me awake all day plus into the night, but now I’ve gone up to a whole pill (which according to the box equals two cups of coffee). It works for half a day and then the drowsies come back. And I just discovered that I’m not supposed to be taking caffeine with the drug cocktail that I’m on. The hives on my fingers seem to be a testament to this.
So besides getting off this drug, which has really helped me besides the side effects, what else can I do? Any non-caffeinated ideas? I didn’t know if I should post this in IMHO or this forum, so please forgive me if it doesn’t belong.
Make sure your management and colleagues know - just the basics, not the details - so that they can keep an eye on you and don’t have you doing dangerous work. I once had a colleague who suffered a similar, but permanent, condition and once we knew we were all cool with it and helped her out.
Sorry, that was just the ignorance talking. I thought yerba mate had some other stimulant in it. Turns out what they used to call mateine is just good old caffeine. But there’s definitely less of it than in coffee!
You could research Yohimbe. I honestly don’t know much about its safety or efficacy, but I knew someone who used to take it for sports.
Your dr will probably tell you this, but the healthiest thing would be to try to find natural ways to keep yourself energized - through diet, exercise, sleep, etc. When I worked an office job I used to go for a swim on my lunch break, and that kept me pretty energized for a couple hours.
It apparently has an additional chemical action in the body apart from the standard stimulant chemical action. It’s more a new class of stimulant, in my opinion.
It seems as though the experts are still splitting hairs on modafinil’s addictive potential. My experience it is that it is on the lower end of the addictive spectrum, something I’d just call habit-forming. People might become accustomed to it and start to think they need it to wake up. But there is no danger in just stopping it – no detox, I mean – a person could conceivably take it only on the days they need it.
Anyone can abuse any drug, but there are faster and better ways to get speedy. More than the required dosage of modafinil didn’t wake me up more, it just gave me a really bad headache.
I will also add that it’s purpose is more to keep you awake than to stimulate you. Haven’t you ever had insomnia, and yet did not feel like a lot of energy? There seems to be this misperception that sleepiness and energy levels are always inversely correlated.
Provigil is another alternative to enhance daytime wakefulness - like amphetamines, it’s used for narcolepsy; I think (but could be wrong) that it has fewer harmful effects.
Also look into whether there might be any lifestyle changes that might help with the sleepiness. If you could build in 20 minutes of down time mid-day, for example, would that be enough time for a catnap that would help?
For what it’s worth: whatever medication you’re on, you may need to consider that the sleepiness is an intolerable side effect, especially if there are alternatives. Obviously I don’t know what you’re taking or why, and there might truly be no alternatives. I get nervous thinking about taking Med B to counter the side effects of Med A (was in that position myself last spring: cheap but effective BP med, caused intolerable coughing, doc wanted to add other stuff to counter the coughing, I insisted on switching meds).
Probably contra’d, if I’m reading between the lines correctly and the OP is on a psychiatric med. It’s possible it’s not, but the active ingredient of Yohimbe is an antagonist of a lot of the same chemical receptors targeted by common psych meds, which means it will at the least mess up the dosing and at the worst make the med ineffective.
Without knowing the other drug, it’s really hard to be sure.
Echoing the reassurance that sleepiness is often a *transitory *side effect of many medications. It sucks, but it’s temporary.
Occasionally I’ll have a day where I just can’t shake the sleepiness so I’ll take a couple of the old school Sudafed. The kind you have to sign for at the pharmacy (but still OTC), at least in the US.
The new formula they sell on the shelves is worthless.
It doesn’t make me twitchy, it just keeps me from feeling so groggy and stumbly.